Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 13, 2021, 2:09 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 2:09 PM EDT (18:09 UTC)
- Expired
- Jul 13, 2021, 2:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:50 PM EDT | HAIL 0.7 | 1 Wnw Blacksburg, VA | |
| Jul 13, 2:54 PM EDT | TSTM WND DMG | 1 Sse Blacksburg, VA | TREE DOWN BLOCKING ROAD, NEAR INTERSECTION OF HOUSTON AND HARRELL STREET. |
| Jul 13, 2:54 PM EDT | HAIL 0.7 | 1 Wsw Blacksburg, VA | AT 460 AND PRICES FORK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
520 WWUS81 KRNK 131809 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 209 PM EDT Tue Jul 13 2021 VAZ011-013-014-131845- Giles-Pulaski-Montgomery- 209 PM EDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI...SOUTHERN GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD... At 208 PM EDT, a strong thunderstorm was located over Claytor Lake State Park, or near Dublin, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Blacksburg... Christiansburg... Radford... Pulaski... Dublin... Newport... and Claytor Dam. If outdoors, consider seeking shelter inside a building. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3696 8079 3718 8074 3734 8046 3711 8028 TIME...MOT...LOC 1808Z 237DEG 20KT 3709 8065 $$ WP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:52 AM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 13, 11:52 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1152 AM EDT Tue Jul 13 2021 .SYNOPSIS... A typical summertime weather pattern will persist the next several days with scattered mainly afternoon and evening showers and thunderstorms. The main focus for showers will be over the mountains. The airmass will remain hot and humid overall. && .NEAR TERM /THROUGH TONIGHT/... As of 1150 AM EDT Tuesday... Minor changes to the forecast for today. It will be hot and humid and scattered showers and thunderstorms will erupt again for the afternoon hours. As of 400 AM EDT Tuesday... Marginal risk for severe weather and excessive rainfall today along and west of the Blue Ridge. Forecast area resides within deep moist southwest flow, caught between a Bermuda High to our east and an upper level trough which is slowly lifting northeast through the OH Valley and Great Lakes Region. Wind flow surface and aloft is from the southwest. Concern today is for showers/storms to develop over the mountains with potential to train/develop over some of the same areas which have received rain the last several days. Convergence within this regime seems to favor the North Carolina High Country...up through the Grayson Highlands and western NRV and SW-NE oriented ridge lines along the VA/WV border. It is this corridor where pockets of excessive rainfall may occur with potential for poor drainage flooding...localized rain amounts of 1-3 inches within the strongest storm cells. The more robust cores will also favor wet microbursts. Mean wind is from 210 at 20 kts so storms should be transient and channeled mainly along the spine of the Appalachians. There is a slight chance storms may get nudged east of the mountains into the piedmont late in the afternoon, but expecting the Bermuda High to hold its ground and limit the eastward extent of the thunderstorm threat. Toasty temperatures are expected again today, especially east of the Blue Ridge where more sun and less cloud cover is expected. Looking at highs to reach the lower 90s for the piedmont. A repeat performance of warmth and mugginess is expected tonight, temperatures remaining above 70 in the piedmont...lower to mid 60s in the mountains. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 400 AM EDT Tuesday... Continued warm and muggy conditions for the second half of this workweek... For Wednesday, upper level troughing across the Mississippi Valley will fill just as an upper level ridge over the Atlantic will extend westward across the southeast and lower mid-Atlantic states. Warmer temperatures aloft within the ridge will add greater stability to the atmosphere, making for only widely scattered and rather brief showers and thunderstorms during the afternoon and evening. Thursday will remain dry for most areas, with any showers or storms that do develop with afternoon heating expected to be isolated to widely scattered and disorganized. By Friday morning, upper level ridging will begin to retreat to the southeast as another broad trough and associated surface cold front approach from the Midwest/Great Lakes region. Deeper moisture will begin to pool along the central Appalachains ahead of this front, increasing the coverage and intensity of afternoon showers and storms. Believe coverage will still be of the in-and-out, hit-and- miss variety, but with a greater potential for locally heavy rain. Most of this activity will fizzle by midnight Saturday with the loss of daytime heating, but won't rule out some activity persisting through the overnight hours. Confidence in the above weather scenario is moderate to high. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 400 AM EDT Tuesday... The weekend is looking wet as a cold front approaches... Confidence is increasing for widespread showers and thunderstorms for the weekend as deep moisture pools ahead of a cold front sinking southward from the Great Lakes region. Precipitable water values across our area will rise into the 1.8 to 2.1 inch range, indicating enough moisture to support pockets of heavy rainfall. Strong afternoon heating will also support storms capable of producing rainfall rates of 2 to 4 inches per hour, in addition to the possibility of locally damaging winds. The cold front is expected to make steady southward progress toward the Ohio River Valley on Saturday, and move across our area Sunday, albeit showing signs of slowing. Weather forecast models suggest that the front will move south of our area by Monday, however will have to stay vigilant for the possibility that the front will instead stall across our area, maintaining a focus for continued locally heavy rainfall heading into the next work week. Additional considerations are discussed in the Hydrology section below. Confidence in the above weather scenario is moderate to high. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... As of 1150 AM EDT Tuesday... Conditions will primarily be VFR through the 24 hour valid TAF period. Scattered afternoon and evening thunderstorms will result in local MVFR, mainly over the mountains between 17Z-23Z. Wind flow is from the southwest. Surface speeds under 5kts favored through 14Z, then increase into the 5-10kt range between 13Z-23Z before decreasing again tonight. Patchy IFR/LIFR fog/status will develop within the deeper mountain valleys between 11-13Z Wed. Confidence in forecast parameters = High. Extended Aviation Discussion... Daily Sub-VFR afternoon and evening showers and thunderstorms look to continue for the Wednesday through Friday timeframe. Thunderstorm activity will mainly be confined to the mountains through Wednesday as ridging and subsidence aloft resides east of the Blue Ridge. A frontal boundary may bring more widespread heavier rainfall for the weekend. && .HYDROLOGY... As of 1250 PM EDT Monday... In addition to simply having the front moving slowly over our region during the weekend as a focus for convection, there are a few more factors that are contributing to the locally heavy rainfall concern. (1)Precipitable water values for the area of the KRNK sounding location are forecast to be between the SPC Sounding Climatology 90 percent moving average line and the Daily Max moving average line for the 17th and 18th of July, attesting to how moisture laden the atmosphere will be. (2)NAEFS Standardized Anomalies for PW offer a solution that places the area immediately near the suspected location of the cold front to be plus one sigma, yet another hint towards above normal rainfall for the weekend. (3) Vector orientation of the 850mb-300mb bulk shear off the GFS offers a front-parallel orientation that would support training of showers and storms along the front. Training yields increased heavy rain potential. (4) Low level (850mb) moisture advection will be slightly on the positive side. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/SH SHORT TERM...NF LONG TERM...NF AVIATION...PM HYDROLOGY...DS
Hazardous weather outlook, Jul 13, 4:39 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 439 AM EDT Tue Jul 13 2021 NCZ005-006-VAZ044>047-058-059-140845- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 439 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong storms with damaging winds are possible Wednesday. Pockets of heavy rain this upcoming weekend could yield localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-019-020-VAZ032>035-043-140845- Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- 439 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Isolated strong to severe storms with damaging winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong storms with damaging winds are possible Wednesday. Pockets of heavy rain this upcoming weekend could yield localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-140845- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 439 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms this afternoon and evening. Main threat is damaging wind gusts. There is also a marginal risk for excessive rainfall which may result in localized flooding. Isolated strong to severe storms with damaging winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong storms with damaging winds are possible Wednesday. Pockets of heavy rain this upcoming weekend could yield localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 2:09 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 209 PM EDT Tue Jul 13 2021 VAZ011-013-014-131845- Giles-Pulaski-Montgomery- 209 PM EDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI...SOUTHERN GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD... At 208 PM EDT, a strong thunderstorm was located over Claytor Lake State Park, or near Dublin, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Blacksburg... Christiansburg... Radford... Pulaski... Dublin... Newport... and Claytor Dam. If outdoors, consider seeking shelter inside a building. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3696 8079 3718 8074 3734 8046 3711 8028 TIME...MOT...LOC 1808Z 237DEG 20KT 3709 8065 WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 13, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 46 min |
| Jul 13, 3:41 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| Jul 13, 3:46 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 29 min |
| Jul 13, 4:00 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 13, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jul 13, 4:33 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jul 13, 5:03 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jul 13, 5:21 PM EDT | Special Weather Statement | RNK | Wythe | 39 min |
| Jul 13, 6:00 PM EDT | Special Weather Statement | RNK | Alleghany | 45 min |
| Jul 13, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 39 min |
| Jul 13, 6:53 PM EDT | Special Weather Statement | RNK | Smyth | 52 min |
| Jul 13, 7:40 PM EDT | Special Weather Statement | RNK | Wythe | 50 min |
| Jul 13, 6:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 39 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.